Caring for Your Gut: Dealing With Diarrhea, Nausea and Other Stomach Problems if You Have HIV/AIDS
Table of Contents
The gut includes the stomach, small intestine, large intestine, rectum, and anus. It is also called the gastrointestinal or GI tract.
The gut plays an important role in keeping you healthy. It is where food is digested and nutrients absorbed into the system. It is also one of the body's first immune defenses. The stomach is normally very acidic, so anything you eat gets bathed in acid that kills many germs. In addition, the lining of the gut contains over half of the body's lymphocytes (a type of immune cells).
The gut protects you from infection by helping to get rid of dangerous germs and chemicals. Nausea, vomiting, and diarrhea are three ways in which the gut responds to anything that comes into your body that might be harmful.
HIV, HIV drugs, and HIV-related conditions can all cause problems in the gut.
The gut is the site of hidden reservoirs (pockets) of HIV, even if you take HIV drugs. HIV causes damage to the lining of the intestines as it infects the immune cells that live there. Research is going on to understand how HIV behaves in the gut and to develop drugs to target HIV in the intestines.
When you start a new drug, you may experience GI symptoms such as:
When these symptoms occur as side effects of HIV treatment, they are usually mild, and tend to go away after a few days or weeks as your gut gets used to the medicine.
If GI problems occur without a recent change in medication, they are probably not the result of drug side effects. If they continue or get worse, it may be a sign that you have an infection, especially if you also have a fever. Some AIDS-related opportunistic infections (OIs) affecting the gut include:
Severe or long-lasting GI problems can lead to serious health problems and can prevent HIV drugs from entering the system and fighting HIV. It is best to report these symptoms to your health care provider to determine if they are a side effect of treatment or a symptom of something more serious.
Diarrhea is one of the most common side effects of HIV, intestinal infections, and HIV drugs. Left untreated, it can cause dehydration (loss of water and nutrients) and wasting (unintentional weight loss).
You have diarrhea if you have watery or loose stools, or if you have three or more bowel movements each day. If your diarrhea lasts for more than a few days, contains blood, or if you have a high fever or stomach pain it is important that you contact your health care provider.
In looking at possible causes for diarrhea, your health care provider will most likely:
It can be difficult to diagnose the cause of diarrhea, but it is important to try since many infections will require treatment to get better.
If HIV drugs are causing your diarrhea you may be able to switch therapy. However, that option is not the best one for everyone and it is important to talk with your health care provider before you stop or change any HIV drugs.
Medications and Supplements
There are some medications and supplements that can help manage diarrhea. These include:
Drink Plenty of Fluids
Diarrhea can cause you to lose a lot of your body's water and vital nutrients (electrolytes). If the water is not replaced you will become dehydrated. Symptoms of dehydration include:
Try to drink before you feel dehydrated. Clear juices, such as apple, peach, or pear are less harsh on the stomach than other types of juices that are high in acid (such as orange or grapefruit). However, if you have diarrhea, it is best not to drink large amounts of sweetened fruit juices. Sports drinks can help you replace electrolytes if you have been vomiting or had diarrhea. It is important to get medical attention if you are dehydrated.
Change Your Diet
Some foods cause diarrhea or make it worse including:
Some foods can help to relieve diarrhea, such as the BRATT diet:
This article was provided by The Well Project. Visit The Well Project's Web site to learn more about their resources and initiatives for women living with HIV. The Well Project shares its content with TheBody.com to ensure all people have access to the highest quality treatment information available. The Well Project receives no advertising revenue from TheBody.com or the advertisers on this site. No advertiser on this site has any editorial input into The Well Project's content.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)